Extensions of Lukacs’ characterization of the gamma distribution

  • Y. H. Wang
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 861)


In this paper, we review the literature on the extensions of the Lukacs’ classical characterization of the gamma distribution and propose several new extensions.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bernstein, S., Sur une proprieté charactéristique de la loi de Gauss. Trans. Leningrad Polytechn. Inst. 3 (1941), 21–22.Google Scholar
  2. [2]
    Findeisen, P., A simple proof of a classical theorem which characterizes the gamma distribution. Ann. Statist. 6 (1978), 1165–1167.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    Griffiths, R.C., Infinitely divisible multivariate gamma distributions. Sankyā A, 32 (1970), 393–404.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Kagan, A.M., Linnik, Yu.V. and Rao, C.R., Characterization Problems in Mathematical Statistics. John Wiley and Sons, New York/London/Sydney/Toronto 1973.Google Scholar
  5. [5]
    Lukacs, E., A characterization of the gamma distribution. Ann. Math. Statist., 26 (1955), 319–324.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Lukacs, E., Characterization of populations by properties of suitable statistics. Proc. Third Berkeley Symposium on Math. Stat. and Prob., Univ. of Calif. Press, Berkeley, (1956), 195–214.Google Scholar
  7. [7]
    Lukacs, E., Stochastic Convergence, 2nd ed., Academic Press, New York/San Francisco/London 1975.zbMATHGoogle Scholar
  8. [8]
    Lukacs, E., A characterization of a bivariate gamma distribution. Multivariate Analysis-IV, North-Holland Publishing Co., Amsterdam/Oxford/New York 1977.zbMATHGoogle Scholar
  9. [9]
    Lukacs, E. and King, E.P., A property of the normal distribution. Ann. Math. Statist., 25 (1954), 389–394.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Lukacs, E. and Laha, R.G., Applications of Characteristic Functions. Charles Griffin & Co., Ltd., London, 1964.zbMATHGoogle Scholar
  11. [11]
    Marsaglia, G. Extension and applications of Lukacs’ characterization of the gamma distribution. Proc. Symposium Stat. & Related Topics, Carleton University, Ottawa, Oct. 24–26 (1974), 9.01–9.13.Google Scholar
  12. [12]
    Olkin, I. and Rubin, H., A characterization of the Wishart distribution. Ann. Math. Statist. 33 (1962), 1272–1280.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Pitman, E.J.G., The ‘closest estimates’ of statistical parameters, Proc. Camb. Phil. Soc., 44 (1937), 212–222.CrossRefzbMATHGoogle Scholar
  14. [14]
    Shanbhag, D.N., An extension of Lukacs’ result. Proc. Camb. Phil. Soc. 69 (1971), 301–303.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Vere-Jones, D., The infinite divisibility of a bivariate gamma distribution. Sankyā A 29 (1967), 421–422.MathSciNetzbMATHGoogle Scholar
  16. [16]
    Wang, Y.H. and Chang, S.A., A new approach to the nonparametric tests of exponential distribution with unknown parameters. The Theory and Applications of Reliability II 235–258, Academic Press, Inc., New York/San Francisco/London 1977.Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • Y. H. Wang
    • 1
  1. 1.Department of MathematicsConcordia UniversityMontréal

Personalised recommendations